New York, 2016

Hail and Damaging Winds in New York, July 1, 2016

July 1, 2016 · NWS BUF · 4 events in 3 counties and zones

Thunderstorms developed as a cold front interacted with the lake breezes off Lakes Erie and Ontario. Nickel-sized hail fell in Bemus Point, Chautauqua County, and near Shelby, Orleans County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed as a cold front interacted with the lake breezes off Lakes Erie and Ontario. Nickel-sized hail fell in Bemus Point, Chautauqua County, and near Shelby, Orleans County. Thunderstorms the moved into Monroe county briefly pulsed up and produced damage in Rochester and Penfield before rapidly weakening. In Rochester, a tree fell onto a house on Meredith Street. In Penfield, several large tree limbs were downed. One falling tree caused minor structural damage to the corner of a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 1, 1:37 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 1, 1:37 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
237 PM EDT FRI JUL 1 2016

.SYNOPSIS...
It will be a beautiful Fourth of July weekend across the region...
as expansive high pressure over the Upper Mississippi Valley will
gradually build across the Ohio Valley. This will promote sunny
skies for all three days of the holiday weekend along with day to
day warming.

&&

.NEAR TERM /THROUGH SATURDAY/...
A cold front crossing the Lower Great Lakes will keep unsettled
weather in place across the bulk of Western and North Central New
York through the remainder of the afternoon into the early evening
hours.

The front...which was crossing the eastern half of Lake Erie at
18z...will make its way across the remainder of the forecast area by
00z. A southwest lake breeze is strengthening ahead of the front...
and while this will help to shield parts of the IAG Frontier through
nightfall...the remainder of the region will have the risk for
strong thunderstorms. The airmass...which was initially stabilized
by the passing of this mornings showers...has had several hours of
partial sunshine to allow SBCAPEs to recover to more than 500 j/kg.
As the front encounters this increasingly unstable airmass...we can
expect more storms to fire up...particularly over the Southern
Tier...Genesee Valley and portions of the Finger Lakes. 0-6km shear
in this area will be in the vcnty of 40kts...so strong to severe
storms will be possible.

Meanwhile...the line of showers and thunderstorms that moved across
the far western counties during the morning and midday will cross
the Eastern Lake Ontario region through 21z. This should limit the
threat for severe weather with the actual cold frontal passage...as
there should be little time for renewed destabilization.

Tonight...the cold front will exit the region while expansive high
pressure over the Upper Mississippi Valley will gradually make its
way across the mid Western states. Notably drier air will be
circulated into our region in the process...and this will lead to
the return of fair weather along with more comfortable temperatures.
The mercury will drop into the low to mid 50s for most areas...
with 40s anticipated for the bulk of the Southern Tier.

For Saturday...the large area of high pressure centered over the Mid
Western states will expand across the Lower Great Lakes. While a
subtle shortwave embedded within the cyclonic upper level flow could
touch off a brief shower across the North Country...the remainder of
Western New York will enjoy full sunshine with temperatures only
climbing into the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A slow moving 500mb low over Quebec and ridging over the Northern
Plains states will yield a confluent flow over the Lower Great Lakes
region through the remainder of the extended Independence Day
Holiday weekend. This flow combined with weak surface high pressure
will provide dry weather with mainly clear skies outside of some
limited passing high clouds and limited diurnal cumulus. While
temperatures will average near normal Sunday, slight warming aloft
will lead to highs on Independence Day mainly in the low to mid 80s.
Lows Saturday night will be on the cooler side with drier air in
place but by Monday night a boost in dewpoints will lead to lows
near or just above normal.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The big story during the shortened work week next week will be on
temperatures climbing well above normal. The upper ridging over the
Central States on Tuesday is forecast to shift over the Eastern
States by late week with 500mb heights building to 582DM or higher
in response to a sharp shortwave diving across the Pacific
Northwest. The GFS is more aggressive than the ECMWF building
heights over 588DM. This difference is also present in 850mb Temps
with the GFS showing +22C while the EC is below +20C. A warming
trend in day to day temps is reflected in the official forecast
based on the expanding ridging. High temps should run in the mid to
upper 80s for most with at least low 90s across the warmer valleys
possible Wed-Fri. Dewpoints climbing back into the 60s will bring a
return of elevated humidity with muggy overnight temps only slipping
back into the 60s mid to late week.

In terms of rainfall, much of the week looks dry only furthering our
current run of below normal precipitation. Models do show a
potential for some showers and thunderstorms as instability and
dewpoints build Thursday and Friday but timing of upper support from
any shortwave troughs will be key in coverage. Have included
slight/low chance POPs for now until the pattern becomes more clear
late in the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
While VFR conditions can be expected to dominate the region this
afternoon...there will be some showers and potentially strong
thunderstorms to contend with. The greatest threat for strong
convection will be over the Finger Lakes and eastern Lake Ontario
regions...but given that a cold frontal passage is not expected
until late afternoon...a thunderstorm will be possible for any TAF
site.

VFR conditions will then persist in the wake of the front tonight.
The only exception could come in the Srn Tier valleys where a little
fog could develop after 06z.

Outlook...
Saturday to Tuesday...VFR expected.

&&

.MARINE...
A cold front will cross the Lower Great Lakes late this afternoon
and early evening. Gusty southwest winds will accompany this frontal
passage over Lake Erie...then in the wake of the front...winds will
freshen on Lake Ontario later tonight and Saturday. The stronger
winds will support the current small craft advisories.

As high pressure over the Mid West on Saturday builds across the
Lower Great Lakes Saturday night and Sunday...winds and waves will
lower. This will lead to more favorable recreational boating
conditions as we work into the second half of the long holiday
weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
     NYZ010-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory from 11 PM this evening to 8 AM
         EDT Sunday for LOZ043>045.
         Small Craft Advisory from 11 PM this evening to 8 PM EDT
         Saturday for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 1, 4:03 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT FRI JUL 1 2016

NYZ001>005-011>014-020-021-020915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-019-085-020915-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
503 AM EDT FRI JUL 1 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-020915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-020915-
OSWEGO-JEFFERSON-LEWIS-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-020915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 1, 10:57 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1157 AM EDT FRI JUL 1 2016

NYZ006>008-011700-
LEWIS-JEFFERSON-OSWEGO-
1157 AM EDT FRI JUL 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEWIS...JEFFERSON AND
OSWEGO COUNTIES...

AT 1156 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SANDY ISLAND BEACH STATE PARK TO
NEAR POMPEY. MOVEMENT WAS NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...FORT DRUM...SANDY ISLAND BEACH STATE PARK...
STONY POINT...CARTHAGE...LOWVILLE...PULASKI...WEST CARTHAGE...
CLAYTON AND CENTRAL SQUARE.

THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 32 AND 52.

LAT...LON 4410 7517 4363 7511 4342 7553 4348 7581
      4333 7589 4332 7586 4315 7588 4320 7608
      4327 7620 4390 7632 4392 7628 4392 7632
      4413 7636 4420 7631 4424 7617 4429 7615
      4435 7595 4440 7586
TIME...MOT...LOC 1556Z 228DEG 43KT 4370 7614 4290 7606

RSH
Special weather statement, Jul 1, 2:02 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
302 PM EDT FRI JUL 1 2016

NYZ019-011945-
CHAUTAUQUA-
302 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAUTAUQUA COUNTY...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WATTSBURG
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...LAKEWOOD...FALCONER...CLYMER...FINDLEY LAKE...
JAMESTOWN WEST...LONG POINT STATE PARK...FREWSBURG...BUSTI AND GERRY.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 14.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4213 7976 4224 7908 4200 7907 4200 7976
TIME...MOT...LOC 1901Z 258DEG 30KT 4204 7974

REYNOLDS

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
July 1, 2:33 PM EST
Where
Chautauqua County, 0.86 mi SW of Bemus Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.160, -79.390

Hail, Orleans

When
July 1, 4:20 PM EST
Where
Orleans County, 0.86 mi NW of Shelby
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.190, -78.410

Thunderstorm Wind, Monroe

When
July 1, 5:28 PM EST
Where
Monroe County, 1.22 mi NE of Beechwood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
43.180, -77.560

A falling tree damaged a house on Meredith Street in Rochester.

Thunderstorm Wind, Monroe

When
July 1, 5:37 PM EST
Where
Monroe County, Penfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
43.130, -77.480

A falling tree caused damage to the corner of a house in Penfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654008, 654009, 654011, 654012.